Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Wakefield, VA

March 26, 2002Brunswick County, Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 26, 2002, 7:45 PM EST for Brunswick County, Dinwiddie County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2002, 7:45 PM EST (00:45 UTC)
Expired
Mar 26, 2002, 8:15 PM EST
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Brunswick County, VA, Dinwiddie County, VA

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:00 PM ESTThunderstorm WindAlberta, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 7:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 270045
SVRAKQ
VAC025-053-270115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 815 PM EST

* AT 744 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DANIELTOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BARROWS STORE AND ALBERTA AT 745 PM
  ORDSBURG AT 800 PM
  RAWLINGS AT 805 PM
  DARVILLS AND MCKENNEY AT 815 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

CULLEN
&&
LAT...LON 3691 7811 3678 7795 3703 7760 3719 7780

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:00 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 26, 3:00 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EST TUE MAR 26 2002

KEEPING AN EYE ON AREA OF CONVECTION SLIDING NEWD FM NE NC INTO SE
VA. STORMS ARE PULSING BUT NOT REACHING SVR LIMITS YET. ALSO A
THREAT FOR AN ISOLD SVR TS THIS EVE WITH MAIN BRUNT OF CNVTN ASSOCD
WITH APPROACHING COLD FRONT. FRONT WILL CROSS AKQ FA BTWN 06-12Z
TNGT. WL KEEP LIKELY POPS WITH CHC TS MOST AREAS AS LOW LVL WEDGE
HAS BKN ALL BUT FAR NW COUNTIES.

CHC OF LINGERING SHWR FAR SE FA TMRW MORN AS SFC WAVE DEVELOPMNT
SLOWS FRONTAL PROGRESS. SHUD CLR OUT DUR AM HOURS BUT MID LVL FLOW
SLIGHTLY CYCLONIC (VS ZONAL) AND CUD POP SM SC DUR AFTN WITH
LINGERING LOW LVL MOISTURE. TEMPS WL RISE TO NR CLIMO NORMS PENDING
ARRIVAL OF BTR 8H CAA DUR LT AFTN/EVE.

MID LVL FLOW BCMG MR ZONAL WED NIGHT/THU AS SFC HIGH BUILDS IN THEN
SLIPS OFFSHORE BY LATE THU. GOOD RADIATIONAL COOLING FOR INLAND
AREAS LATE WED NIGHT AND SOME AREAS BRIEFLY BLO FREEZING BUT PROB
NOT PROLONGED ENUF (OR COLD ENUF) FOR FREEZE WARNING.

EXNTDD: BEST DYNAMICS/MOISTURE ASSOCD WITH NEXT FRONTAL SYS PASSES
TO N LATE FRI OR EARLY SAT. NEXT BEST CHC PCPN APPEARS LATE IN THE
WEEKEND INTO EARLY NEXT WEEK AS WAA/MOISTURE FM SW OVERRIDES COOL
WEDGE E OF MTNS. WL INTRODUCE POPS LATE SUNDAY THRU MON.

FCSTID = 20

PRELIM CCF:
SBY   46  57  30  57 /  70  10   0   0
OXB   49  55  32  53 /  70  10   0   0
ECG   53  62  34  60 /  70  10   0   0
ORF   51  59  35  59 /  70  10   0   0
PHF   47  60  32  63 /  60  10   0   0
AKQ   47  60  32  64 /  60  10   0   0
RIC   45  59  31  63 /  60  10   0   0
FVX   42  58  31  64 /  60  10   0   0

.AKQ...
MD...SMALL CRAFT ADVISORY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVISORY NC/VA BORDER CURRITUCK BCH LIGHT
VA...SMALL CRAFT ADVISORY CHINCOTEAGUE TO NC/VA BORDER AND CHES BAY
     S OF SMITH POINT.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:26 PM ESTSevere Thunderstorm WarningAKQChesterfield, Henrico29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.